Alert archive / Minnesota / Wind Chill Advisories in 2022

Wind Chill Advisory 5, NWS Twin Cities, MN

January 9, 202229 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this wind chill advisory at Jan 9, 2022, 1:36 PM CST for 29 counties in Minnesota; 9 counties in Wisconsin. It took effect at Jan 9, 2022, 6:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2022, 1:36 PM CST (19:36 UTC)
In effect from
Jan 9, 2022, 6:00 PM CST
Expired
Jan 10, 2022, 11:00 AM CST
In force
17 hr
Issued by
NWS Twin Cities, MN
All 38 counties

Anoka County, MN, Benton County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 35 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -187 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
-187 m²/s²
0-3 km storm-relative helicity
-281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS43 KMPX 091936
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
136 PM CST Sun Jan 9 2022

MNZ041>045-048>050-100345-
/O.NEW.KMPX.WC.Y.0005.220110T0000Z-220110T1800Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Glenwood, St Cloud, and Sauk Rapids
136 PM CST Sun Jan 9 2022

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 38 
  below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...From 6 PM this evening to noon CST Monday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ047-051>053-055-057>059-061-063-WIZ014>016-023-025-027-028-
100345-
/O.NEW.KMPX.WC.Y.0005.220110T0300Z-220110T1600Z/
Stevens-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Anoka-Washington-Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-
Eau Claire-
Including the cities of Morris, Elk River, Cambridge, 
Center City, Benson, Willmar, Litchfield, Monticello, Blaine, 
Stillwater, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, 
Chippewa Falls, and Eau Claire
136 PM CST Sun Jan 9 2022

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 35 
  below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and west central Minnesota.

* WHEN...From 9 PM this evening to 10 AM CST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ060-062-066>070-076>078-085-WIZ024-026-100345-
/O.NEW.KMPX.WC.Y.0005.220110T0600Z-220110T1600Z/
Hennepin-Ramsey-McLeod-Sibley-Carver-Scott-Dakota-Le Sueur-Rice-
Goodhue-Steele-Pierce-Pepin-
Including the cities of Minneapolis, St Paul, Hutchinson, 
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
Le Sueur, Faribault, Red Wing, Owatonna, River Falls, and Durand
136 PM CST Sun Jan 9 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central and southeast Minnesota.

* WHEN...From midnight tonight to 10 AM CST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Borghoff
4 follow-up statements
610 
WWUS43 KMPX 100337
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
937 PM CST Sun Jan 9 2022

MNZ041>045-048>050-101100-
/O.CON.KMPX.WC.Y.0005.000000T0000Z-220110T1800Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Glenwood, St Cloud, and Sauk Rapids
937 PM CST Sun Jan 9 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  38 below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until noon CST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

MNZ047-051>053-055-057>059-061-063-WIZ014>016-023-025-027-028-
101100-
/O.CON.KMPX.WC.Y.0005.000000T0000Z-220110T1600Z/
Stevens-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Anoka-Washington-Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-
Eau Claire-
Including the cities of Morris, Elk River, Cambridge, 
Center City, Benson, Willmar, Litchfield, Monticello, Blaine, 
Stillwater, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, 
Chippewa Falls, and Eau Claire
937 PM CST Sun Jan 9 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and west central Minnesota.

* WHEN...Until 10 AM CST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

MNZ060-062-066>070-076>078-085-WIZ024-026-101100-
/O.CON.KMPX.WC.Y.0005.220110T0600Z-220110T1600Z/
Hennepin-Ramsey-McLeod-Sibley-Carver-Scott-Dakota-Le Sueur-Rice-
Goodhue-Steele-Pierce-Pepin-
Including the cities of Minneapolis, St Paul, Hutchinson, 
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
Le Sueur, Faribault, Red Wing, Owatonna, River Falls, and Durand
937 PM CST Sun Jan 9 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central and southeast Minnesota.

* WHEN...From midnight tonight to 10 AM CST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
477 
WWUS43 KMPX 100823
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
223 AM CST Mon Jan 10 2022

MNZ041>045-048>050-101630-
/O.CON.KMPX.WC.Y.0005.000000T0000Z-220110T1800Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Glenwood, St Cloud, and Sauk Rapids
223 AM CST Mon Jan 10 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 35 
  below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until noon CST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ047-051>053-055-057>059-061-063-WIZ014>016-023-025-027-028-
101600-
/O.CON.KMPX.WC.Y.0005.000000T0000Z-220110T1600Z/
Stevens-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Anoka-Washington-Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-
Eau Claire-
Including the cities of Morris, Elk River, Cambridge, 
Center City, Benson, Willmar, Litchfield, Monticello, Blaine, 
Stillwater, Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, 
Chippewa Falls, and Eau Claire
223 AM CST Mon Jan 10 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and west central Minnesota.

* WHEN...Until 10 AM CST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ060-062-066>070-076>078-085-WIZ024-026-101600-
/O.CON.KMPX.WC.Y.0005.000000T0000Z-220110T1600Z/
Hennepin-Ramsey-McLeod-Sibley-Carver-Scott-Dakota-Le Sueur-Rice-
Goodhue-Steele-Pierce-Pepin-
Including the cities of Minneapolis, St Paul, Hutchinson, 
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
Le Sueur, Faribault, Red Wing, Owatonna, River Falls, and Durand
223 AM CST Mon Jan 10 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central and southeast Minnesota.

* WHEN...From midnight tonight to 10 AM CST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
841 
WWUS43 KMPX 101448
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
848 AM CST Mon Jan 10 2022

MNZ047-051>053-055-057>063-066>070-076>078-085-WIZ023-024-026-
101600-
/O.CAN.KMPX.WC.Y.0005.000000T0000Z-220110T1600Z/
Stevens-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott-
Dakota-Le Sueur-Rice-Goodhue-Steele-St. Croix-Pierce-Pepin-
Including the cities of Morris, Elk River, Cambridge, 
Center City, Benson, Willmar, Litchfield, Monticello, 
Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Le Sueur, 
Faribault, Red Wing, Owatonna, Hudson, River Falls, and Durand
848 AM CST Mon Jan 10 2022

...WIND CHILL ADVISORY IS CANCELLED...

The coldest wind chills have ended.

$$

MNZ041>045-048>050-101700-
/O.EXT.KMPX.WC.Y.0005.000000T0000Z-220110T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Glenwood, St Cloud, and Sauk Rapids
848 AM CST Mon Jan 10 2022

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 to 30 
  below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 11 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

WIZ014>016-025-027-028-101700-
/O.EXT.KMPX.WC.Y.0005.000000T0000Z-220110T1700Z/
Polk-Barron-Rusk-Dunn-Chippewa-Eau Claire-
Including the cities of Osceola, Rice Lake, Ladysmith, Menomonie,
Chippewa Falls, and Eau Claire
848 AM CST Mon Jan 10 2022

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Portions of northwest and west central Wisconsin.

* WHEN...Until 11 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

jrb
503 
WWUS43 KMPX 101709
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1109 AM CST Mon Jan 10 2022

MNZ041>045-048>050-WIZ014>016-025-027-028-101815-
/O.EXP.KMPX.WC.Y.0005.000000T0000Z-220110T1700Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-Polk-
Barron-Rusk-Dunn-Chippewa-Eau Claire-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Glenwood, St Cloud, Sauk Rapids, Osceola, 
Rice Lake, Ladysmith, Menomonie, Chippewa Falls, and Eau Claire
1109 AM CST Mon Jan 10 2022

...WIND CHILL ADVISORY HAS EXPIRED...

The coldest wind chills have ended across the region.

$$

jrb

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 9, 11:42 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 9, 11:42 AM CST, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1142 AM CST Sun Jan 9 2022

.DISCUSSION...(Today through Saturday)
Issued at 349 AM CST Sun Jan 9 2022

Key Messages:

- Winds remain blustery today, with dangerous wind chills lasting at
  least through midday. Cold again tomorrow morning.

- Temperatures rebound on Tuesday with near normal temperatures
  through the rest of the week.

IR satellite paints a pretty succinct picture this morning, with
clouds quickly pushing southeast over the area over the last 5 to 6
hours, resulting in clear skies and rapidly falling temperatures.
Ground temperatures are once again cold enough to see on satellite,
with the line of cold ground having reached St. Cloud with continued
cold pushing south. This will disappear somewhat as we reach
daylight, however winds that will continue to gust to 20-30mph today
out of the northwest will keep chills in the teens & 20s below zero.
Although winds diminish by tonight and into early Monday morning,
chills will once again be in the 20 to 30 below range, especially in
western Minnesota due to frigid air temperatures in the teens below
zero in our northern CWA to near 0 along I-90.

As far as sensible weather goes, we could see some flurries yet this
morning but this activity should cease after daylight arrives. Some
light snow becomes possible this evening mainly from the Twin Cities
stretching to the southeast as a cold front barrels through the area,
however weak overall forcing and limited moisture should keep this
limited to a few tenths of an inch of snowfall at most. Chances for
further snowfall through the rest of the week and into next weekend
continue to look sparse as a strong 1040mb high moves into the region
and doesn't really move until later in the week. We will see quite a
bit of sunshine with temperatures after Tuesday staying in the 20s
and 30s for highs and single digits to teens for lows. The trend
within the long-range ensemble guidance has been to moderate the
stretch of temperatures beginning midweek through the weekend,
sticking closer to normal rather than ending up above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1142 AM CST Sun Jan 9 2022

Mid level clouds will increase later today from the northwest before
clearing again this evening. A few flurries are possible from MSP and
southeast. West northwest winds will prevail through the period.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind S 10 kts.
Wed...VFR. Wind W 5-10 kts.
Thu...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Chill Advisory until 1 PM CST this afternoon for Benton-
     Douglas-Morrison-Pope-Stearns-Stevens-Todd.

WI...None.
&&

DISCUSSION...TDH
AVIATION...Borghoff
Hazardous weather outlook, Jan 9, 4:07 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
407 AM CST Sun Jan 9 2022

MNZ041>045-047>063-065>070-075>077-WIZ014>016-023-101015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Polk-
Barron-Rusk-St. Croix-
407 AM CST Sun Jan 9 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
west central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight.

A Wind Chill Advisory is in effect through the early afternoon
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous wind chills are expected tonight through tomorrow
morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ064-073-074-078-082>085-091>093-WIZ024>028-101015-
Yellow Medicine-Redwood-Brown-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
407 AM CST Sun Jan 9 2022

This Hazardous Weather Outlook is for portions of south central
Minnesota...southeast Minnesota...southwest Minnesota...west
central Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight.

A Wind Chill Advisory is in effect late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous wind chills are expected tonight through tomorrow
morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Wind Chill Advisories in Minnesota, 2022Wind Chill Advisories in Wisconsin, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.